Giving a glucagon?

Picture this scenario:

You're at a play and someone passes out a few rows from you. . .kind of seizing but not totally.

Their guest says "i think she's diabetic".  Would you inject with your glucagon or not?

Will injecting someone who doesn't have diabetes kill them or make them really sick, or is it worth it to try to save someone who "probably" has diabetes and needs the glucagon?

Just a weird wondering:-)

 

Good question. I think I would give it (or try to convince their guest to give it!).  If the person isn't diabetic, their metabolism and functioning pancreas will be able to handle the excess glucose in the blood anyway so I don't think it can harm them. 

Although it seems like a good idea and even if the person was not diabetic it probably would not do any serious harm, it may also be illegal. Glucagon is a prescribed personal medication and if something happens to that person and you had (with good intentions) injected them with something and are not someone with any kind of medical training that within your scope of practice allows you to administer medication then you could be sued or in some very serious trouble. if you are a medical professional that allows you to administer meds within your scope of practice then administering glucagon might be covered within the "Good Samaritan Law" which is in every state, but the details tend to vary. But the problem still lays within that the glucagon you are administering is not prescribed to the person you are administering it to, regardless of your intentions.

 

The best thing to do would be to dial 911 immediately, let the operator and paramedics know that the person is a diabetic and allow them to do what is needed. the most you could do while waiting for medics is to do what you can to revive the person and try to get them some kind of oral glucose, sugar, juice, etc... at least from a legal perspective.

I hate to say this, but I`m pretty sure the person could sue you over this. I wouldn`t do it unless I knew the person was diabetic. Also, if the person just passed out, it would probably be safer to wait for professional help.

if you have Glucagon on you, you probably have your test equipment right?  I would test and see first.

BUT, then the whole contamination thing comes up and that's a  whole other story. 

Anyway, T1's should all have bracelets in my opinion.

I would hope that if anyone sees my son in that situation they would check for his med id and dose - although I hope he would have his onw glucagon kit so that anyone that knew about it would be confidant they were doing the right thing.   

I never knew people actually carried Glucagon around with them.  Mine has a permanent home in my fridge.

i don't carry mine around either. actually, i don't have any. when i moved i found an old glucagon kit, took it out and played with it, then tossed it and never refilled it. i've never used it in over 20 years, so i have a hard time justifying keeping it with me.

and now that i think about it, you should be protected under the "good samaritan" law. seeing as how you were trying to help someone, even if your actions do harm, you can't suffer the consequences. so, if you inject a non-diabetic with glucagon, i am thinking you would be protected from being sued.